Alert archive / Colorado / Winter Storm Watches in 2018
Winter Storm Watch 13, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm watch at Dec 23, 2018, 2:40 PM MST for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Dec 25, 2018, 2:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 23, 2018, 2:40 PM MST (21:40 UTC)
- In effect from
- Dec 25, 2018, 2:00 PM MST
- Expired
- Dec 24, 2018, 3:11 PM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO
The radar
The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1980 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
481 WWUS45 KPUB 232140 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 240 PM MST Sun Dec 23 2018 COZ068-240545- /O.NEW.KPUB.WS.A.0013.181225T2100Z-181227T0600Z/ Eastern San Juan Mountains Above 10000 Feet- 240 PM MST Sun Dec 23 2018 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 6 to 12 inches possible. * WHERE...Eastern San Juan Mountains Above 10000 Feet. * WHEN...From Tuesday afternoon through Wednesday evening. * ADDITIONAL DETAILS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
4 follow-up statements
187 WWUS45 KPUB 240456 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 956 PM MST Sun Dec 23 2018 COZ068-241300- /O.CON.KPUB.WS.A.0013.181225T2100Z-181227T0600Z/ Eastern San Juan Mountains Above 10000 Feet- 956 PM MST Sun Dec 23 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...Heavy snow. Total snow accumulations of 6 to 12 inches possible. * WHERE...Eastern San Juan Mountains Above 10000 Feet. * WHEN...From Tuesday afternoon through Wednesday evening. * ADDITIONAL DETAILS...Travel could be difficult across the mountain passes. The hazardous conditions will impact travel across the southwest mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ Hodanish
785 WWUS45 KPUB 241045 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 345 AM MST Mon Dec 24 2018 COZ068-241900- /O.CON.KPUB.WS.A.0013.181225T2100Z-181227T0600Z/ Eastern San Juan Mountains Above 10000 Feet- 345 AM MST Mon Dec 24 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...Heavy snow. Total snow accumulations of 8 to 14 inches possible. * WHERE...Eastern San Juan Mountains Above 10000 Feet. * WHEN...From Tuesday afternoon through Wednesday evening. * ADDITIONAL DETAILS...Travel could be difficult across the mountain passes. The hazardous conditions will impact travel across the southwest mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
560 WWUS45 KPUB 241706 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1006 AM MST Mon Dec 24 2018 COZ068-250115- /O.CON.KPUB.WS.A.0013.181225T2100Z-181227T0600Z/ Eastern San Juan Mountains Above 10000 Feet- 1006 AM MST Mon Dec 24 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...Heavy snow. Total snow accumulations of 8 to 14 inches possible. * WHERE...Eastern San Juan Mountains Above 10000 Feet. * WHEN...From Tuesday afternoon through Wednesday evening. * ADDITIONAL DETAILS...Travel could be difficult across the mountain passes. The hazardous conditions will impact travel across the southwest mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
293 WWUS45 KPUB 242211 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 311 PM MST Mon Dec 24 2018 COZ068-250615- /O.UPG.KPUB.WS.A.0013.181225T2100Z-181227T0600Z/ /O.NEW.KPUB.WW.Y.0039.181226T0000Z-181227T0600Z/ Eastern San Juan Mountains Above 10000 Feet- 311 PM MST Mon Dec 24 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM TUESDAY TO 11 PM MST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 7 inches with locally higher amounts possible. * WHERE...Eastern San Juan Mountains Above 10000 Feet. * WHEN...From 5 PM Tuesday to 11 PM MST Wednesday. * ADDITIONAL DETAILS...Travel could be difficult due to snowpacked and icy roads. Snowfall rates my reduce visibilities over mountain passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ066-250615- /O.NEW.KPUB.WW.Y.0039.181226T0000Z-181227T0600Z/ La Garita Mountains Above 10000 Feet- 311 PM MST Mon Dec 24 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM TUESDAY TO 11 PM MST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches with locally higher amounts possible. * WHERE...La Garita Mountains Above 10000 Feet. * WHEN...From 5 PM Tuesday to 11 PM MST Wednesday. * ADDITIONAL DETAILS...Travel could be difficult due to snowpacked and icy roads. Snowfall rates my reduce visibilities over mountain passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 23, 2:34 PM MST, 6 minutes earlier.
Area forecast discussion, Dec 23, 2:34 PM MST, 6 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 234 PM MST Sun Dec 23 2018 .SHORT TERM...(This evening through Monday) Issued at 234 PM MST Sun Dec 23 2018 Tonight and Tomorrow: The upper level flow for the rest of the evening will be zonal, meaning dry conditions for the region and mountain wave clouds overhead. Low temperatures across the plains will span the teens and the lower 20s, the San Luis Valley will reach the single digits over the valley floor and will reach the teens north and south of the valley floor, the upper Arkansas River Valley will span the upper teens to lower 20s, and the mountains will range from the single digits to the lower teens. Otherwise, no impactful weather is expected for the rest of the evening. During the early morning hours on Monday, lasting throughout the day, a weak shortwave trough of low pressure will propagate across the region, bringing fresh snowfall to the mountains. The Sawatach mountains will see the highest snowfall amounts with the highest peaks seeing around 8 inches, but the average will be around 4 inches of snow. The eastern San Juans, La Garitas, Mosquitos, Sangre de Cristos, and Pikes Peak will see around an 1 to 2 inches of snow. High temperatures will be warmer due to the wave developing over our area. Expect 50s over the plains, 30s to 40s over the San Luis Valley, 40s over the upper Arkansas River Valley, and 20s to 30s over the mountains. Some low clouds will develop overhead during the overnight hours across the region. The mountainous regions should expect the cloud cover to last all day, but the plains should see some clearing as tomorrow evening arrives. Gusty winds are expected over the Sawatch Mountains tomorrow afternoon with gusts exceeding 50 mph. Skelly .LONG TERM...(Monday night through Sunday) Issued at 234 PM MST Sun Dec 23 2018 Mon night looks dry acrs southern CO. On Tue an upper level low moves into the srn NV and srn CA region around midday, with the NAM, ECMWF and GFS showing the upper low center over the srn CA and AZ border are by 00Z Wed. Ahead of this system moisture and precip starts to spread into portions of CO. The NAM and ECMWF keep most of southern CO dry thru 00Z Wed, except for the potential for some snow moving into the southwest mtns late in the day. On the other hand, the GFS brings precip into the southwest mtns, the Sangres, the San Luis Valley, and some isolated precip over some of the southeast plains. Highs on Tue are expected to be in the upper 30s to mid 40s acrs the southeast plains and mostly in the upper 30s in the San Luis and Upper Arkansas River Valleys. By 12Z Wed the ECMWF has the upper low center over the southeast corner of AZ, the GFS has is over the northwest corner of NM and the NAM is in between. Then by 00Z Thu the NAM and GFS are moving the low center northeastward acrs southern CO, whereas the ECMWF keeps it moving east-northeast over northern NM. The GFS and NAM solution brings snow all along the CONTDVD, with the highest accumulations over the San Juan and La Garita mtns. With confidence increasing on the chance that the eastern San Juan mtns will see warning criteria snow, will issue a Winter Storm Watch for zone 68 from late afternoon Tue thru Wed evening. It looks like the eastern mtns will see snow thru much of Wed as well, and right now it is looking like they could see advisory level snow amounts, but will hold off on issuing a highlight for this area. Acrs the southeast plains, the NAM and GFS have light precip Wed morning but then in the afternoon a dry slot moves over the area. However, if the ECMWF is right, there will be a better shot of precip acrs the plains. Temps aren't going to be all that warm Wed acrs the southeast plains, and if there is precip it will mostly be snow, although there could be a mix of precip for a little while over the far eastern areas. Wed night the ECMWF moves the upper low into the southwest corner of KS, and the GFS moves it to an area along the western portion of the KS and NE border. The ECMWF solution keep a good amounts of precip over the southeast plains, especially the far southeast plains, and the chance for several inches of snow. The GFS solutions results in just a couple inches of snow overnight, mainly north of a line from KLHX to the KS border. On Thu the upper low is expected to move out of the area resulting in decreasing precip chances, however there will probably still be some light mtn snow showers. Temps on Thu will be cool, with highs in the 20s to lower or mid 30s at the lower elevations and single digits and teens at the high elevations. On Thu there will be another upper level system moving into the Great Basin which will keep the weather over CO unsettled through Fri, and there will likely be additional snow accumulations, especially over the mtns and high valleys. High temps on Fri are expected to mostly be in the 20s at the lower elevations. There is a lot of uncertainty with regards to where this system will track. The GFS moves it south and west, with the ECMWF weakens it and moves it acrs CO Fri and into Sat morning. At this time, Sun is looking dry acrs southern CO. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 234 PM MST Sun Dec 23 2018 Steady cloud cover is expected for KALS, KCOS, and KPUB throughout the forecast period, but tomorrow morning into the afternoon some lower clouds, below 10kft, will develop over KALS and KCOS. VFR conditions are expected throughout the forecast period. Skelly && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Tuesday afternoon through Wednesday evening for COZ068. && SHORT TERM...SKELLY LONG TERM...28 AVIATION...SKELLY
Hazardous weather outlook, Dec 23, 10:48 AM MST, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1048 AM MST Sun Dec 23 2018 COZ058>089-093>099-241800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1048 AM MST Sun Dec 23 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Light snow will develop across the central mountains late tonight. Up to 2 inches of new snow will be possible over the higher elevations of Lake and Chaffee Counties by Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another fast moving system will bring a brief round of snow to the mountains on Monday, with another 1 to 6 inches possible along the Continental Divide. The heaviest snow will fall across the eastern Sawatch and western Mosquito ranges. The crest of the Sangres could see up to 2 inches through Monday. A more potent storm system will approach the area on Tuesday, spreading the potential for moderate to heavy snow into the mountains by the afternoon. Snow will spread eastward into the valleys and plains Tuesday night through Wednesday. The storm track beyond Tuesday night is still highly uncertain and prone to change. However, portions of the southeast mountains and plains could see some moderate to heavy snow accumulations through Thursday morning, if the system take a more favorable southern track across New Mexico, and into Kansas as some forecast model simulations suggest. Temperatures will likely be cold enough for snow across southeast Colorado, especially Wednesday night through Thursday. If you have travel plans across southern Colorado during or after the Christmas holiday, please monitor the latest forecasts and prepare now for the possibility of winter driving conditions, even across the lower elevations. Periods of light snow will be possible in and near the mountains Friday and Saturday as another storm system moves in from the northwest. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible late tonight across the eastern Sawatch Mountains and the western Mosquito Range. 28/28
Nearby
Winter Storm Watches in Colorado, 2018Every winter storm watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.